Alert archive / Ohio / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 98, NWS Cleveland, OH

September 3, 2015Sandusky County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 3, 2015, 1:50 PM EDT for Sandusky County, Seneca County, Ohio. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2015, 1:50 PM EDT (17:50 UTC)
Expired
Sep 3, 2015, 2:45 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 104 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 2:03 PM EDTHAIL 0.885 S Fremont, OH
Sep 3, 2:25 PM EDTHAIL 12 N Tiffin, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2015-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2015-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1723 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS51 KCLE 031750
SVRCLE
OHC143-147-031845-
/O.NEW.KCLE.SV.W.0098.150903T1750Z-150903T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EDT THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANDUSKY COUNTY IN NORTHWESTERN OHIO...
  SENECA COUNTY IN NORTHWESTERN OHIO...

* UNTIL 245 PM EDT

* AT 150 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GREEN
  SPRINGS...OR NEAR FREMONT...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TIFFIN...FREMONT...BELLEVUE...CLYDE...GREEN SPRINGS...BLOOMVILLE...
  BALLVILLE...ATTICA...BETTSVILLE...REPUBLIC...FLAT ROCK AND STONY
  PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4118 8332 4137 8316 4137 8285 4113 8284
      4100 8283 4100 8312
TIME...MOT...LOC 1750Z 283DEG 7KT 4127 8309 

HAIL...<.75IN
WIND...60MPH
 
$$

LOMBARDY
2 follow-up statements
169 
WWUS51 KCLE 031821
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
221 PM EDT THU SEP 3 2015

OHC143-031830-
/O.CAN.KCLE.SV.W.0098.000000T0000Z-150903T1845Z/
SANDUSKY OH-
221 PM EDT THU SEP 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANDUSKY COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4126 8326 4125 8285 4100 8283 4100 8312
      4118 8332
TIME...MOT...LOC 1820Z 313DEG 18KT 4117 8318 

$$

OHC147-031845-
/O.CON.KCLE.SV.W.0098.000000T0000Z-150903T1845Z/
SENECA OH-
221 PM EDT THU SEP 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SENECA COUNTY...

AT 220 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIFFIN...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TIFFIN...GREEN SPRINGS...BLOOMVILLE...ATTICA...BETTSVILLE...REPUBLIC
AND FLAT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4126 8326 4125 8285 4100 8283 4100 8312
      4118 8332
TIME...MOT...LOC 1820Z 313DEG 18KT 4117 8318 

HAIL...<.75IN
WIND...60MPH
 
$$

MULLEN
932 
WWUS51 KCLE 031845
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT THU SEP 3 2015

OHC147-031855-
/O.EXP.KCLE.SV.W.0098.000000T0000Z-150903T1845Z/
SENECA OH-
245 PM EDT THU SEP 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR SENECA COUNTY HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4126 8326 4125 8285 4100 8283 4100 8312
      4118 8332
TIME...MOT...LOC 1844Z 283DEG 7KT 4117 8318 

$$

MULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 10:06 AM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 3, 10:06 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1006 AM EDT THU SEP 3 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL DRIFT EAST AND
WEAKEN. AN UPPER AIR DISTURBANCE OVER THE NORTHERN GREAT LAKES
WILL MOVE SOUTHEAST TODAY AND TONIGHT. HIGH PRESSURE OVER EASTERN
CANADA WILL BUILD ACROSS THE NORTHEAST STATES FRIDAY THROUGH THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FEW EARLY MORNING THUNDERSTORM CELLS HAVE DISSIPATED BUT LIKE
PREVIOUS DAYS...OUTFLOW BOUNDARIES WILL SPAWN NEW ACTIVITY ALMOST
AT ANY TIME. THE ORGANIZED CONVECTION IN MICHIGAN COULD REACH THE
TOLEDO AREA AS EARLY AS 18Z-19Z ALTHOUGH THE LINE OF THUNDERSTORMS
WILL LIKELY WEAKEN AND THE REDEVELOP AGAIN BEFORE REACHING
TOLEDO. NONETHELESS...BASED ON EXTRAPOLATION AND TIMING AND
MAXIMUM INSTABILITY I WOULD BET THAT THERE WILL BE ACTIVITY IN
NORTHWEST OHIO AND WESTERN LAKE ERIE THIS AFTERNOON INTO THE
EVENING AND HAVE BUMPED UPS POPS A BIT. NO OTHER SIGNIFICANT
CHANGES FOR THE MID MORNING UPDATE.

EARLIER "TODAY" DISCUSSION...
ANOTHER TRICKY FORECAST TODAY WITH PRECIP CHANCES AND COVERAGE
THE MAIN CHALLENGE. THE AREA IS DRY AGAIN BUT THAT SHOULD CHANGE
LATER TODAY AS A DISTURBANCE MOVES THROUGH ALOFT. EXPECT
CONVECTION TO BEGIN TO FIRE LATER THIS MORNING IN THE WEST AND
THEN CONTINUE THROUGH THE EVENING HOURS. MODELS POPS SEEM OVERDONE
AS THERE IS OBVIOUSLY SOME FEEDBACK ISSUES GETTING INTO THE
MODELS. HOWEVER...THE AREA SHOULD STILL SEE GREATER STORM COVERAGE
THAN THE PAST FEW DAYS. A LAKE BREEZE WILL DEVELOP AROUND MIDDAY
AND THEN MOVE INLAND. AREAS BEHIND THIS FEATURE SHOULD REMAIN DRY
BUT THE REST OF THE AREA CAN EXPECT ISOLATED TO SCATTERED STORMS.
SOME COOLER AIR ALOFT WILL MOVE OVER THE LOCAL AREA BEHIND THE
UPPER DISTURBANCE AND THIS COULD LEAD TO ENHANCED DOWNBURST
POTENTIAL LATE IN THE DAY. VERY WEAK STEERING FLOW IS EXPECTED
AGAIN TODAY SO ANY OF THE STRONGER THUNDERSTORMS COULD BE LOCALLY
HEAVY RAIN PRODUCERS. GREATEST STORM COVERAGE SHOULD BE IN THE
WEST AND SOUTH TODAY. WILL END UP WITH SCATTERED WORDING MOST
AREAS WITH POPS GENERALLY IN THE 30 TO 40 PERCENT RANGE. 850 MB
TEMPS REMAIN AROUND 18 DEGREES TODAY. ALTHOUGH THERE SHOULD BE
MORE CLOUDS FLOATING AROUND TODAY THAN THE PAST COUPLE OF
DAYS...STILL THINK GUIDANCE TEMPS ARE ON THE COOL SIDE. UPPER 80S
LOOK REASONABLE MOST AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED DURING THE PERIOD
WITH A WARM AIRMASS REMAINING IN PLACE. A WEAKENING BACK DOOR COLD
FRONT WILL TRY TO CROSS THE AREA THIS EVENING. LOW LEVEL MOISTURE
WILL BRIEFLY DECREASE AND THIS SHOULD END THE THREAT FOR PRECIP
MOST AREAS OVERNIGHT. BY FRIDAY LOW LEVEL MOISTURE WILL BEGIN TO
SURGE BACK NORTH AND WILL SEE A RESUMPTION OF THE ISOLATED TO
SCATTERED AFTERNOON CONVECTION WE'VE SEEN ALL WEEK. SATURDAY WILL
BE A REPEAT OF FRIDAY BUT WILL TRY FOR A DRY DAY ON SUNDAY. THERE
WILL LIKELY STILL BE A FEW STORMS BUT COVERAGE SHOULD BE SMALL.
NEW GUIDANCE HAS BACKED OFF ON HIGH TEMPS DURING THE PERIOD BUT
REALLY THINK PERSISTENCE IN THE WAY TO GO. MAINLY UPPER 80S ARE
EXPECTED THE NEXT COUPLE OF DAYS. SUNDAY COULD END UP BEING THE
WARMEST DAY OF THE PERIOD AND WOULD NOT BE SURPRISED TO SEE A
COUPLE 90 DEGREE READINGS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
THE LONG TERM FORECAST WILL CONTINUE TO FEATURE ABOVE NORMAL
TEMPERATURES...UNTIL THE EVENTUAL PASSAGE OF A COLD FRONT TOWARDS
THE END OF THE FORECAST PERIOD. THE UPPER LEVEL RIDGE REMAINS
OVERHEAD ON MONDAY. A CLOSED UPPER LEVEL LOW WILL LIFT OUT OF THE
WESTERN TROUGH AND ATTEMPT TO FLATTEN THE RIDGE AS IT MOVES EAST.
THE AIRMASS REMAINS DRY ON MONDAY IN THE WARM SECTOR WITH SOUTHERLY
FLOW. THE ASSOCIATED SURFACE FRONT WILL WEAKEN AS IT MOVES SOUTHEAST
INTO THE GREAT LAKES REGION ON TUESDAY. ALTHOUGH THERE WILL BE A
MARGINAL INCREASE IN MOISTURE ALONG THIS BOUNDARY TO KICK OFF A FEW
THUNDERSTORMS ON TUESDAY...BETTER CHANCES HOLD OFF UNTIL WEDNESDAY
WHEN THE NEXT PIECE OF SHORTWAVE ENERGY LIFTS OUT OF THE PLAINS
ACROSS THE GREAT LAKES. TEMPERATURES WILL BE IN THE UPPER 80S TO
NEAR 90 TO START THE WEEK...BUT WILL TREND DOWN BY MIDWEEK AS CLOUDS
AND THUNDERSTORMS INCREASE. THE PASSAGE OF THE COLD FRONT WILL DROP
TEMPERATURES BACK TOWARDS NORMAL FOR THE END OF THE WEEK. RAISED MIN
TEMPS A FEW DEGREES EACH NIGHT GIVEN THE WARM AND MUGGY CONDITIONS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
HIGH SURFACE MOISTURE THIS MORNING WILL CONTRIBUTE TO PATCHES OF BR
WITH MVFR VISIBILITIES POSSIBLE THROUGH 13Z. OTHERWISE THE CHALLENGE
TODAY WILL BE TRYING TO TIME SHOWERS AND THUNDERSTORMS AS AN UPPER
LEVEL WAVE SEEN OVER NORTHERN LOWER MICHIGAN MOVES THROUGH THE
CENTRAL GREAT LAKES. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT
NEARLY ANY TIME DURING THE TAF CYCLE. HOWEVER CHANCES OF SHOWERS AND
THUNDERSTORMS WILL INCREASE ACROSS NORTHWEST OHIO BY MID TO LATE
AFTERNOON AS MOISTURE INCREASES...REACHING SITES IN CENTRAL AND
EASTERN OHIO AS IT SPREADS EASTWARD THIS EVENING. ENOUGH UNCERTAINTY
STILL TO JUST CARRY VCTS IN THE TERMINAL BUT WILL NEED TO REFINE AS
TIMING BECOME MORE CLEAR THIS AFTERNOON. IF SKIES ARE ABLE TO CLEAR
LATE TONIGHT IN NORTHWEST OHIO THEN FOG WILL BE A CONCERN. AT A
MINIMUM EXPECTING MOST SITES TO DROP TO MVFR VISIBILITIES.

OUTLOOK...AREAS OF NON VFR EACH MORNING IN FOG AND HAZE. ISOLATED
THUNDERSTORMS MAY DEVELOP EACH AFTERNOON/EVENING.

&&

.MARINE...
GENERALLY GOOD MARINE CONDITIONS EXPECTED TO PERSIST
THROUGH THE HOLIDAY WEEKEND. WEST TO NORTHWEST WINDS OF 5-10 KNOTS
THIS MORNING WILL BECOME LIGHT AND VARIABLE BY TONIGHT. AN EASTERLY
WIND DEVELOPS ON FRIDAY WITH WAVES INCREASING TO 1-2 FEET. LIGHT
EAST TO SOUTHEAST WINDS PERSIST THROUGH SUNDAY...VEERING TO SOUTH BY
MONDAY. WAVES WILL GENERALLY BE 2 FEET OR LESS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK/KUBINA
NEAR TERM...KOSARIK/KUBINA
SHORT TERM...KUBINA
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Sep 3, 3:58 AM EDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
358 AM EDT THU SEP 3 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
358 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:31 PM EDTAreal Flood AdvisoryCLEMarion3 hr
Sep 3, 3:38 PM EDTSevere Thunderstorm WarningCLEStark, Summit52 min
Sep 3, 4:08 PM EDTSevere Thunderstorm WarningCLEAshland, Wayne52 min
Sep 3, 4:16 PM EDTSevere Thunderstorm WarningCLEMedina, Summit44 min
Sep 3, 4:58 PM EDTAreal Flood AdvisoryCLEMedina, Portage, Summit3 hr
Sep 3, 5:24 PM EDTSevere Thunderstorm WarningCLEMedina37 min
Sep 3, 5:26 PM EDTAreal Flood WarningCLEMedina, Portage, Summit3 hr
Sep 3, 5:43 PM EDTAreal Flood WarningCLEMedina3 hr
Sep 3, 6:24 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga, Lorain, Portage, Summit3 hr
Sep 3, 7:21 PM EDTSpecial Marine WarningCLE54 min
Sep 3, 7:28 PM EDTSevere Thunderstorm WarningCLEErie, Huron47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.